Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Grand Junction, CO

May 29, 2003Archuleta County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at May 29, 2003, 3:15 PM MDT for Archuleta County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 3:15 PM MDT (21:15 UTC)
Expired
May 29, 2003, 4:00 PM MDT
In force
45 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Archuleta County, CO

The radar

The Grand Junction radar (KGJX), 223 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
2640 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS55 KGJT 292115
SVRGJT
COC007-292200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO

* UNTIL 400 PM MDT

* AT 308 PM MDT...RADAR INDICATED A SEVERE THUNDERSTORM WAS NORTH OF
  PAGOSA SPRINGS...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER PAGOSA SPRINGS BY 345 PM MDT

THIS SEVERE THUNDERSTORM COULD PRODUCE PENNY SIZE HAIL...AND WINDS IN
EXCESS OF 60 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 3740 10689 3739 10713 3716 10724 3711 10693

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:00 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 29, 2:00 PM MDT, 1 hour 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT THU MAY 29 2003

TONIGHT THROUGH FRIDAY NIGHT...
STRONG HIGH PRESSURES SLIDES TO THE SOUTHEAST INTO NEW MEXICO THROUGH
THE PERIOD IN RESPONSE TO THE CALIF AND BAJA LOW OFF THE WEST COAST.
THIS WILL KEEP WEAK WAVES OF ENERGY TO ENHANCE AFTERNOON...EVENING
TSRA. SLIGHT ADJUSTMENTS TO CURRENT FORECAST BUT OVERALL SENSIBLE
WEATHER WELL ON TRACK.

CONVECTION IN THE SAN JUANS A BIT LATER THAN YESTERDAY WHILE THE
UINTAHS KICKED OFF EARLY. MOSTLY HIGH BASED ACTIVITY WITH VIRGA...
LIGHTNING AND WINDS UP TO 35 OR 40 MPH...WITH MORE RAIN TO REACH THE
GROUND IN THE SAN JUANS WITH GREATER THAN A QUARTER INCH IN PLACES.

NEAR RECORD TEMPERATURES OVER THE PAST WEEK HAS CONCENTRATED THE SNOW
MELT INTO A SHORT PERIOD SO WE HAVE ISSUED FLOOD WARNINGS FOR THE
YAMPA FROM STEAMBOAT SPRINGS TO DEERLODGE AND THE CRYSTAL FROM
REDSTONE TO CARBONDALE. ELSEWHERE WATERWAYS WILL BE NEAR BANK FULL
AND RUNNING FAST FROM NOW THROUGH THIS UPCOMING WEEKEND. DJC/21

SATURDAY THROUGH TUESDAY...
UPPER LEVEL HIGH RETREATS INTO TEXAS SATURDAY AS FLOW BECOMES
WESTERLY IN ADVANCE OF PACIFIC SHORTWAVE. H5 TROUGH WILL RIDE NORTH
ACROSS IDAHO/MONTANA HOWEVER...H7 S/W TROUGH WILL AFFECT THE
FORECAST AREA PRODUCING LIFT AND WITH SUFFICIENT MOISTURE IN
PLACE...EXPECT SCATTERED CONVECTION TO OCCUR SATURDAY AND LINGER
SATURDAY EVENING. DRIER AND MORE STABLE AIRMASS WILL DEVELOP BEHIND
TROUGH SUNDAY AS FLOW SHIFTS NORTHWEST. AS A RESULT...A REPRIEVE
FROM THE MUCH ABOVE NORMAL TEMPS IS LIKELY BY SUNDAY.

MONDAY/TUESDAY...UPR HIGH REDEVELOPS OVER SOUTHERN CALIFORNIA WITH
A LIGHT ZONAL FLOW ACROSS THE FORECAST AREA. DEEPER MOISTURE WILL
REMAIN WELL NORTH AND SOUTH OF THE FORECAST AREA...SO DO NOT EXPECT
ANY CONVECTIVE DEVELOPMENT UNTIL TUESDAY AFTERNOON...WHEN DAYTIME
HEATING INTERACTS WITH A BIT MORE MOISTURE GRADUALLY WORKING UP FROM
THE SOUTH. TEMPERATURES WILL REMAIN WARM (ABOVE NORMAL) MONDAY AND
TUESDAY.  DJN.83

WEDNESDAY AND THURSDAY: UPPER LOW WILL BE MEANDERING OVER THE DESERT
SOUTHWEST...AND WILL BE CLOSE ENOUGH TO COLORADO FOR A THREAT OF
THUNDERSTORMS FOR THE ENTIRE FORECAST AREA.  WITH H7 SPECIFIC
HUMIDITIES AROUND 6 G/KG...STORMS MAY GENERATE RAIN FOR THE HIGHER
TERRAIN...BUT THE LOWER VALLEYS WILL BE GENERALLY DRY.  PF

.GJT...RIVER FLOOD WARNING FOR COLORADO ZONES 1/2/5/8/10.
Hazardous weather outlook, May 29, 5:40 AM MDT, 9 hours 35 minutes before
COZ001>014-017>023-UTZ022>025-027>029-301130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
540 AM MDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EARLY EVENING
OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO.  MOST OF
THESE STORMS WILL BE ISOLATED EXCEPT OVER THE WESTERN SAN JUAN
MOUNTAINS WHERE THEY ARE EXPECTED TO BE SCATTERED. THESE STORMS WILL
PRODUCE SOME LIGHTING AND LITTLE OR NO RAINFALL. STRONG GUSTY OUTFLOW
WINDS WILL ACCOMPANY SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS MAINLY
OVER THE MOUNTAINS EACH DAY THROUGH WEDNESDAY. MOST OF THE
THUNDERSTORMS ARE EXPECTED TO PRODUCE LITTLE OR NO RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.